Nearly half of the calls received by the Pet Poison Helpline involve either over-the-counter or prescriptions medications for humans. Often the culprit is a curious canine who has chewed into a bottle of pills that has been left on the counter within paw’s reach. According to Dr. Karen Mercola, Pain relievers like ibuprofen and acetaminophen are the number one cause of pet poisonings. It is also important to remember that certain OTC drugs won’t have the same effect on all pets…for example, even aspirin can be dangerous.
- NSAIDS (non-steroidal anti-inflammatory drug including Advil, Medipren, Motrin, Nuprin, Anaprox, Naprelan, Naprosyn, and Aleve. Never give an NSAID meant for humans to your pet. A drug that relieves a human’s pain can cause serious problems for a pet. Don’t leave these medications lying around the house—on a nightstand, or kitchen or bathroom counter. For an inquisitive dog, these drugs can be a deadly temptation. NSAIDS metabolize slowly, which increases the likelihood that toxic levels will build up. Symptoms of poisonings include digestive upset, increased thirst and frequency of urination, bloody stools, staggering and seizures.
- ACETAMINOPHEN is another commonly used painkiller that can mean serious danger to our pets. Acetaminophen brand names include Tylenol, Paracetamol, and Panadol. Other drugs, including some types of Excedrin, and several sinus and cold preparations, also contain this ingredient that is not safe for your pet. If your dog ingests acetaminophen, liver damage can result, and the higher the dose, the more likelihood of red blood cell damage. Symptoms of this poisoning include lethargy, trouble breathing, dark-colored urine, diarrhea, and vomiting.
- PSEUDOEPHEDRINE is a decongestant compound found in many cold and sinus medications, and even a small amount can prove fatal to a dog. There are literally dozens of over-the-counter and prescription drugs which contain pseudoephedrine, but a few common ones are Sudafed, Comtrex, Contac, Tylenol Cold, Theraflu, Sinarest, Triaminicin, Drixoral, and Nyquil.
- ANTIDEPRESSANTS can cause listlessness, vomiting and in some cases, a syndrome causing agitation, disorientation, elevated heart rate,, blood pressure, tremors, and seizures.
- DIABETES MEDICATIONS can cause a dangerous drop in blood sugar levels of a dog, bringing on disorientation, lack of coordination and seizures If you or a family member takes an oral medication for diabetes, including glipizide and glyburide, be sure to keep these drugs out of reach of your pets.
- ADHD MEDICATIONS are commonly used to treat Attention Deficit Hyperactivity Disorder in humans, but these are stimulants to pets. If your dog or cat ingests methylphenidate, it can result in elevated body temperature, heart rate, and blood pressure. There is also a danger of seizures. Brand names for methylphenidate include Ritalin, Concerta, Methylin, and Daytrana.
The best way to keep you’re your pet out of danger of ingesting drugs intended for humans is to always keep your medication in sealed containers, in a place well out of reach of your curious pet. Call your veterinarian, an emergency clinic, or a pet poison hot line immediately if you suspect that your pet has ingested a human medication. Be prepared to offer as much information as possible, including the weight of your pet, name of the suspected drug, and signs of poisoning that you have observed.